Illinois, 2024Strong Wind in Illinois, March 3, 2024
March 3, 2024 · NWS ILX · 2 events in 2 counties and zones
S. and a cold front in the Plains created strong southerly winds across central Illinois on March 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tightening pressure gradient between a large high anchored over the Southeast U.S. and a cold front in the Plains created strong southerly winds across central Illinois on March 3rd. Sustained winds increased to 20-30mph while gusts occasionally reached 45-50mph along and west of the I-55 corridor during the afternoon. As a result, minor wind damage was reported across parts of Peoria and Tazewell counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 3, 9:14 AM CST, 46 minutes earlier. Its key messages:
- Breezy and unseasonably warm temperatures are expected across central Illinois today. Highs in the mid 70s will be within a few degrees of daily records. There is high confidence in winds exceeding 30 mph with a few sporadic gusts (10 percent chance) in excess of 40 mph.
- A cold front will move across the region Monday evening and overnight with an accompanying threat for showers and thunderstorms. There is a marginal risk (level 1 of 5) for severe storms with 5 percent probs for 50 kt wind gusts and 1 inch hail.
Area forecast discussion, Mar 3, 9:14 AM CST, 46 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
914 AM CST Sun Mar 3 2024
.KEY MESSAGES...
- Breezy and unseasonably warm temperatures are expected across
central Illinois today. Highs in the mid 70s will be within a
few degrees of daily records. There is high confidence in winds
exceeding 30 mph with a few sporadic gusts (10 percent chance)
in excess of 40 mph.
- A cold front will move across the region Monday evening and
overnight with an accompanying threat for showers and
thunderstorms. There is a marginal risk (level 1 of 5) for
severe storms with 5 percent probs for 50 kt wind gusts and 1
inch hail.
&&
.UPDATE...
Issued at 914 AM CST Sun Mar 3 2024
15z/9am obs show SE wind gusts of around 30mph everywhere north of
the I-70 corridor. The 12z KILX upper air sounding indicates winds
of 45-50mph at the top of the mixed layer, so am expecting some of
this momentum to translate to the surface later this morning. Based
on the sounding as well as HREF probs, think gusts will increase
into the 35-45mph range just shy of Wind Advisory criteria. The
strong southerly flow in conjunction with full sunshine will lead
to unseasonably warm afternoon high temperatures in the lower to
middle 70s. Made a few tweaks to hourly temps/winds, but overall
forecast is in good shape and requires no major updates at this
time.
Barnes
&&
.DISCUSSION...
Issued at 247 AM CST Sun Mar 3 2024
Early this morning, low pressure is analyzed over northern
Nebraska with a tight pressure gradient in place across portions
of the mid and upper Mississippi Valley. This gradient will
overspread central Illinois today resulting in gusty winds. LREF
probs for exceeding 30 mph gusts are near certain for most of the
forecast area west of I-57 while the probability for exceeding 40
mph gusts is around 10 percent. Strong southerly flow will result
in very warm temperatures this afternoon. Most of the area is
expected to warm well into the 70s falling just shy of daily
records at our primary climate sites. Records are 78 for PIA, 80
for SPI, and 79 for ILX all set in 1974. A strong low level
inversion should suppress low cloud development this afternoon and
only a few high clouds streaming overhead are expected.
Low pressure will lift north and occlude as it moves into Canada
tonight into Monday, but a cold front will push across the Upper
Mississippi Valley while the tail end of the front stalls over
northwestern Illinois. Temperatures will warm into the 70s once
again Monday afternoon ahead of the front. Another shortwave
trough will finally give the front a push across central Illinois
Monday evening and overnight. Temps will be slow to fall ahead of
the front in continued moderately strong southerly flow while dew
points remain well into the 50s. In the vicinity of the front, GFS
indicates that around 1000 J/kg MLCAPE will be present. With
upper level support displaced well to our north, deep layer shear
will taper off quickly NW to SE across central Illinois, but there
is a narrow region near the front where the better instability
has an overlapping area of sufficiently strong (35-45kt) deep
layer shear to support a few strong or severe storms. A few
counties further SE of the front, deep layer shear drops off to 20
kt or less and capping becomes stronger which should keep any
severe threat tied closely to the position of the frontal
boundary. LREF joint probabilities of exceeding 500 J/kg CAPE, 30
kt deep layer shear, and -25 J/kg CIN are around 10-20 percent
west of I-55 Monday evening but those probabilities drop off after
midnight. SPC has introduced a marginal risk for severe storms
across much of the area for this threat with the primary hazards
being hail and damaging wind gusts. The severe threat appears
greatest west of the I-55 corridor and will drop off with time as
storms move east overnight. In addition, deep layer shear and
cloud bearing flow will be largely parallel to the slow moving
cold front suggesting some training may be possible. NBM 50th
percentile QPF generally runs around half and inch across central
Illinois, but if these locally heavier swaths of training storms
do materialize, wouldn't rule out some pockets of 1.0-1.5 inches
of rain per 95th percentile NBM.
Frontal boundary may stall near the I-70 corridor again on Tuesday
resulting in some additional precip chances in that area through
the day and even into the overnight hours. A southern stream wave
moving across the lower Mississippi Valley Monday night will
finally give the front a push out of the region with high pressure
overspreading portions of the Midwest Wednesday and Thursday.
Temperatures will moderate with highs back in the 50s and lower
60s with dry weather favored during this time frame. Another low
will move across the region Friday and Saturday but very large
model differences in the low track at this distance preclude
getting too specific on forecast details at this point.
Deubelbeiss
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 538 AM CST Sun Mar 3 2024
Patchy MVFR fog may impact eastern airfields through mid morning,
but otherwise VFR flight conditions are expected most of the day.
South winds ramp up later this morning, with gusts up to 35 kts
developing by this afternoon. Warm, moist air will advect northward
behind a warm front late tonight into Monday, bringing a period of
low ceilings and perhaps reduced visbys to parts of central and
eastern Illinois.
NMA
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 3, 3:49 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
349 AM CST Sun Mar 3 2024
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
349 AM CST Sun Mar 3 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Today and tonight.
South winds will gust 30 to 40 mph late this morning through this
afternoon. Strong winds combined with dry relative humidity this
afternoon will produce elevated fire danger.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a chance of thunderstorms late Monday afternoon into
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deubelbeiss
Strong Wind, Peoria
- When
- March 3, 10:00 AM CST to 6:00 PM CST
- Where
- Peoria forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A few homes had siding and gutter damage in Dunlap.
Strong Wind, Tazewell
- When
- March 3, 10:00 AM CST to 6:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
The siding was blown off a home in Washington.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, March 3, 20241 death · 1 event
- Wildfire in Minnesota, March 3, 20243 injured · 1 event
- Flooding and Hail in Florida, March 3, 2024$7,000 · 1.5 in hail · 10 events
- High Wind in South Dakota, March 3, 202451 kt wind · 4 events
- Heavy Snow in Washington, March 3 to 4, 20243 events
- High Wind in Texas, March 3, 202470 kt wind · 2 events
- Heavy Snow in Nevada, March 3 to 4, 20241 event
- High Wind in Texas, March 3, 202451 kt wind · 1 event
- High Wind in Illinois, March 3, 202450 kt wind · 1 event
- Funnel Cloud in Florida, March 3, 20241 event
- Winter Weather in Wyoming, March 3, 20241 event
- Hail in Wisconsin, March 3, 20241 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154952, 1154953.